Heavy Snow, Central Somerset
- When
- February 28, 9:00 AM EST to 4:00 PM EST
- Where
- Central Somerset forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
An area of low pressure moving east from Western New York on the morning of the 28th brought a mix of precipitation to Western Maine. In the mountains, the storm brought 5 to 8 inches of snow while locations south of the mountains saw a mix of rain, freezing rain, sleet and snow with light to moderate accumulations.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure moving east from Western New York on the morning of the 28th brought a mix of precipitation to Western Maine. In the mountains, the storm brought 5 to 8 inches of snow while locations south of the mountains saw a mix of rain, freezing rain, sleet and snow with light to moderate accumulations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 28, 4:11 AM EST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
411 AM EST MON FEB 28 2011
.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHEAST OUT OF THE OHIO VALLEY AND ACROSS
NEW YORK THIS MORNING...BEFORE REDEVELOPING ALONG THE MAINE COAST
THIS AFTERNOON. THIS WILL INITIALLY SPREAD SNOW OVER THE
REGION...WHICH WILL CHANGE TO RAIN ON THE COAST...A WINTRY MIX
INLAND ACROSS CENTRAL MAINE AND NEW HAMPSHIRE...AND COULD REMAIN
ALL SNOW IN THE MOUNTAINS. THE LOW WILL MOVE INTO THE MARITIMES
MONDAY NIGHT USHERING IN COLD AIR ON GUSTY NORTHWEST WINDS. HIGH
PRESSURE WILL BUILD IN TUESDAY. A STRONG COLD FRONT WILL SWEEP
ACROSS THE AREA WEDNESDAY BRINGING EVEN COLDER WEATHER WEDNESDAY
NIGHT. HIGH PRESSURE RETURNS FOR THE END OF THE WEEK...WITH
ANOTHER CHANCE FOR RAIN OR SNOW THIS WEEKEND.
&&
.NEAR TERM /TODAY/...
COMPLICATED WEATHER FORECAST TODAY...WITH AN UNUSUALLY HIGH AMOUNT
OF UNCERTAINTY. WINTER STORM WARNINGS REMAIN IN EFFECT FOR
NORTHERN NEW HAMPSHIRE AND NORTHWEST MAINE INCLUDING THE
FOOTHILLS. WINTER WEATHER ADVISORIES REMAIN IN EFFECT ELSEWHERE.
MODELS HAD BEEN IN GOOD AGREEMENT THE LAST SEVERAL DAYS ON
TRACKING LOW PRESSURE ALONG THE CANADIAN BORDER TODAY...SPREADING
PRECIPITATION AND WARM AIR INTO MUCH OF OUR AREA. IT NOW LOOKS
LIKE LOW PRESSURE WILL TRACK A LITTLE FURTHER SOUTH...WITH THE
FORMATION OF A COASTAL LOW LIKELY. THE FORMATION OF A COASTAL LOW
IS SIGNIFICANT BECAUSE IT WILL ALLOW COLDER AIR TO STAY IN PLACE
LONGER...MAKING FREEZING AND FROZEN PRECIPITATION LIKELY FOR A
LONGER DURATION. IN FACT...SOME MODEL SOUNDINGS INDICATE
PRECIPITATION MAY STAY ALL SNOW ACROSS NORTHERN AND CENTRAL
MAINE...WITH FREEZING RAIN AND SLEET MOST LIKELY ACROSS NEW
HAMPSHIRE AND SOUTHERN MAINE.
SHOULD BE A QUICK SHOT OF PRECIPITATION THIS MORNING...WITH
STEADY PRECIPITATION BEGINNING AFTER 8 AM AND ENDING FROM WEST TO
EAST EARLY THIS AFTERNOON AS THE TROUGH AXIS CROSSES THE AREA. THIS
WILL LIMIT THE OVERALL ACCUMULATION OF SNOW AND ICE. THE HEAVIEST
ACCUMULATIONS ARE LIKELY IN THE NORTH AND MOUNTAINS...WHERE SIX
INCHES OR MORE MAY FALL. ELSEWHERE GENERALLY 1 TO 3 INCHES IS
EXPECTED WITH A PERIOD OF FREEZING RAIN AS WELL. JUST INLAND OF
THE COAST OF MAINE HOWEVER PRECIPITATION MAY STAY ALL SNOW A
LITTLE LONGER...LEADING TO A LITTLE HIGHER SNOW ACCUMULATIONS OF 3
TO 5 INCHES.
&&
.SHORT TERM /TONIGHT/...
SNOW WILL HAVE COME TO AN END BY LATE THIS AFTERNOON AND EARLY
THIS EVENING AS LOW PRESSURE MOVES TO THE EAST AND DRIER AND COOLER
AIR MOVES IN BEHIND A COLD FRONT. TEMPERATURES WILL FALL INTO THE
TEENS AND TWENTIES TONIGHT WITH COLD ADVECTION ON NORTHWEST WINDS.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGH PRESSURE BUILDS IN FOR TUESDAY...BUT IT LOOKS TO BE MAINLY
SUNNY OUTSIDE OF A FEW UPSLOPE SHSN IN THE MTNS WITH TEMPS NEAR
NORMAL. A WEAK WAVE WILL TRACK A SFC LOW N OF THE INTERNATIONAL
BORDER ON WED...WHICH WILL PULL A COLD FRONT ACROSS THE REGION
DURING THE DAY....WHICH COULD SET OFF SOME SHSN...ESPECIALLY IN
THE MTNS. ANOTHER BLAST OF VERY COLD AIR WILL BE IN STORE FOR WED
NIGHT THROUGH THU NIGHT...WITH TEMPS RUNNING 10-15F BLO NORMAL.
THAT HIGH PRES SHIFTS OFFSHORE BY FRI WITH RETURN FLOW BRINGING
WARMER AIR...BUT TEMPS STILL REMAINING A LITTLE BLO NORMAL.
FOR THE WEEKEND...GFS AND EURO DIFFER ON TIMING OF NEXT
SYSTEM...AND HAVE GONE WITH A COMPROMISE BETWEEN THE TWO AT THIS
POINT...BUT THE EURO SEEMS TO HAVE A BETTER HANDLE ON CLIMO IN
THESE SITUATIONS...WITH THE TROUGH DIGGING TO THE WEST...AS THE
RIDGE BUILDS TO THE EAST...DELAYING THE ONSET OF PRECIP...POSSIBLY
TIL LATE IN THE WEEKEND. IF THAT'S THE CASE...BOTH SAT/SUN LOOK
MILD.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH MONDAY/...IFR TO LIFR CONDITIONS EXPECTED
TODAY WITH A RANGE OF PRECIPITATION TYPES. PRECIPITATION COMES TO
AN END THIS AFTERNOON...WITH IMPROVING CONDITIONS THIS EVENING.
LONG TERM...MAINLY VFR THROUGH FRIDAY. COULD SEE SOME GUSTY WINDS
WED INTO WED NIGHT.
&&
.MARINE...
SHORT TERM...SOUTHERLY FLOW AHEAD OF THE SYSTEM TODAY WILL
STRENGTHEN AND MAY GUST TO GALE FORCE OVER THE OPEN WATERS. GALES
ARE MORE LIKELY BEGINNING LATER TONIGHT BEHIND THE COLD FRONT WHEN
NORTHWESTERLY WINDS BRING COLD ADVECTION AND GREATER MIXING POTENTIAL.
LONG TERM...THE GENERALLY STRONGER FLOW LOOKS TO CONTINUE THIS
WEEK. NW WINDS DIMINISH BRIEFLY TUE NIGHT INTO WED MORNING...BUT
INCREASED SW FLOW AHEAD OF A FRONT ON WED...WITH STRONG GUSTY NW
WINDS BEHIND THE FRONT INTO THU WILL LIKELY REQUIRE SCA THROUGH A
LARGE PART OF THE WEEK. COLD AND WINDY CONDITION WED NIGHT INTO
EARLY THU COULD PROVIDE ANOTHER ROUND OF FRZ SPRAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
MEZ018.
WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
MEZ007>009-012>014.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
MEZ019>022.
WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR MEZ023>028.
NH...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
NHZ003-005>010-013.
WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR NHZ001-
002-004.
WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NHZ014.
MARINE...GALE WARNING FROM 7 AM THIS MORNING TO NOON EST TUESDAY FOR
ANZ150>154.
&&
SYNOPSIS...CEMPA
NEAR TERM...KIMBLE
SHORT TERM...KIMBLE
LONG TERM...CEMPA
AVIATION...CEMPA/KIMBLE
MARINE...CEMPA/KIMBLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 326 AM EST MON FEB 28 2011 MEZ007>009-012>014-NHZ001-002-004-011100- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS- NORTHERN CARROLL- 326 AM EST MON FEB 28 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER AND SNOW REPORTS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ018-NHZ003-005>010-013-011100- INTERIOR YORK-NORTHERN GRAFTON-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- 326 AM EST MON FEB 28 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER OR SNOW REPORTS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ019>022-011100- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- 326 AM EST MON FEB 28 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER OR SNOW REPORTS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ023>028-NHZ014-011100- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- COASTAL ROCKINGHAM- 326 AM EST MON FEB 28 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER OR SNOW REPORTS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-011100- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 326 AM EST MON FEB 28 2011 ...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO NOON EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283661, 283662, 283663.